A Texas mom is sharing photos of her daughter having a severe allergic reaction to remind other parents to become familiar with the lesser-known signs of anaphylaxis.
Three-year-old Maren Berghaus of Denison went from healthy to anaphylaxis back to healthy, all within hours after a tree nut test triggered her allergy to cashews.
“This was the first time she’d ever gone into anaphylaxis,” her mom Julie Berghaus told InsideEdition.com.
She said her youngest daughter was at the hospital doing an allergy test to determine what foods she should avoid and which would be safe.
Berghaus said she most likely consumed a tenth of a cashew, but aside from minor itching in the ear, she seemed fine and continue to play.
Minutes later, Maren said her belly had started hurting. Then, she began itching all over.
Because those were two symptoms of anaphylaxis, nurses gave her allergy medication orally and an EpiPen shot to be safe.
Another 10 minutes later, Berhaus watched Maren’s body break out in to hives and nurses administered a shot of prednisone.
Five minutes later, she began coughing slightly, and even though she continued playing and didn’t seem in distress, nurses took her vitals and discovered she was wheezing and her throat was tight. Her blood pressure was low and her pulse was high, she recalled.
At that point, Maren began blacking out. Medical staff declared she had gone into anaphylaxis and took over treatment.
“I honestly wasn’t that scared,” Berghaus said. “The doctors and nurses were like a fine oiled machine handling her, and they were all so calm. Maren was calm as well so that helped.”
Berghaus, however, was shocked that her daughter’s allergy symptoms weren’t what she had expected. She said she has always been on the lookout for choking and tightness of breath – symptoms she was taught from watching television.
“It was eye-opening,” she said.
She’s now sharing her daughter’s terrifying experience with the hopes that other parents will learn to understand the symptoms and administer an EpiPen as soon as their children exhibit any signs.
“Give the EpiPen as soon as two symptoms occur, such as itching and belly pain,” she said. “Don’t be afraid of the EpiPen. It will not hurt the allergy sufferer, even if it wasn’t truly needed. Better safe than sorry.”